Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2001, 3:01 PM MDT for Cherry County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 2001, 3:01 PM MDT (21:01 UTC)
- Expired
- Jun 8, 2001, 4:00 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherry County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:11 PM MDT | Hail 1.5 | Cody, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 082101 SVRLBF NEC031-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM MDT FRI JUN 8 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 400 PM MDT(500 PM CDT) * AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF MERRITT RESERVOIR DAM... OR ABOUT 34 MILES WEST OF VALENTINE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER MERRITT RESERVOIR DAM AROUND 445 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4293 10121 4278 10135 4242 10072 4264 10051 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:44 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 8, 1:44 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 244 PM CDT FRI JUN 8 2001 MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND SATURDAY NIGHT ALONG WITH AFTERNOON TEMPERATURES. MORNING UPPER AIR ANALYSIS CONTINUES TO INDICATE DEEP LAYER MOISTURE TO THE SOUTH AND WEST OF FORECAST AREA. HOWEVER...AS SURFACE HIGH PRESSURE SHIFTS EAST WINDS WILL VEER TO THE SOUTH AND ALLOW FOR MOISTURE RETURN TO ALL OF FORECAST AREA BY EARLY EVENING. APPARENT OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ACROSS SD HAS MOVED INTO NORTHERN SHERIDAN AND CHERRY COUNTIES THIS AFTERNOON. THIS HAS BEEN KICKING OFF SOME ISOLATED CELLS NEAR THE NE AND SD BORDER. EXPECT THIS CONVECTION TO MAINTAIN THROUGH AT LEAST EARLY EVENING AND WILL WORD ZONES WITH HIGHER PRECIP CHANCES FOR THIS AREA. WITH THAT ASIDE...NEXT WAVE LOOKS TO MOVE INTO THE PANHANDLE BY EARLY TO MID EVENING. ETA IS SHOWING NO UPWARD OMEGA IN THE 700-500 MB LAYER OR ANY STRONG DIVERGENCE AT 250 MB LEVEL WITH THIS WAVE DESPITE GOOD SURFACE MOISTURE CONVERGENCE AND INSTABILITY ACROSS THE PANHANDLE. THIS SEEMS A LITTLE HARD TO BELIEVE GIVEN CIN VALUES OF ONLY -25 TO -10 J/KG AND CONVECTIVE TEMPERATURES IN THE LOW 80S. BASED ON THIS EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION TO FORM DURING THE EVENING FROM NORTH TO SOUTH ACROSS THE PANHANDLE. THE 0-6 KM SHEAR SHOULD REMAIN BELOW 50 KNOTS ACROSS THIS AREA WHICH SHOULD LIMIT TORNADO POTENTIAL...BUT WITH TOTAL TOTALS OF 55 TO 60 A FEW STORMS COULD PRODUCE SOME LARGE HAIL. EXPECT SOUTHERN END OF CONVECTION TO DIE AFTER SUNSET LEAVING CWA SOUTH OF I-80 DRY INTO THE OVERNIGHT HOURS. HOWEVER...FORCING AND WEAKEST CAP SHIFT INTO NORTH CENTRAL AND NORTHEAST NEBRASKA OVERNIGHT. NOSE OF LOW-LEVEL JET SHOULD BE ACROSS THIS AREA BY MIDNIGHT WHICH WILL ALLOW SOME SCATTERED CONVECTION TO REFORM OR SHIFT EAST INTO THIS AREA. SOME UPWARD OMEGA IN THE 700-500 MB LAYER DOES SUPPORT THIS ALTHOUGH THE BEST LIFT REMAINS NORTH INTO THE DAKOTAS. WITH SURFACE DEWPOINTS RISING EXPECT TEMPERATURES NEAR GUIDANCE VALUES FOR LOWS. EXPECT SOME LINGERING CONVECTION ACROSS THE NORTHEAST IN THE MORNING BUT OTHERWISE SKIES SHOULD BE MOSTLY CLEAR AS THERMAL RIDGE BUILDS ACROSS AREA. EXPECT SOME CIRRUS TO ROUND TOP OF RIDGE AXIS BUT NOT EXPECTING THIS TO CHANGE HEATING FOR SATURDAY. TEMPERATURES AT 850 MB SHOULD SUPPORT 90+ DEGREES IN THE WEST AND NORTH CENTRAL WITH UPPER 80S TO AROUND 90 SOUTH AND NORTHEAST. DESPITE 700 MB TEMPERATURES OF +12 TO +14 C IN THE WEST WEAK SHORT WAVE MOVING ACROSS AREA DURING THE LATE AFTERNOON AND EVENING SHOULD BE ENOUGH KICK OFF SOME WIDELY SCATTERED CONVECTION ACROSS THE PANHANDLE. ANY CONVECTION THAT FORMS SHOULD DIE QUICKLY AFTER SUNSET AND WILL NOT MENTION ANY PRECIP CHANCES FOR CENTRAL AND EASTERN ZONES. OVERNIGHT TEMPERATURES SHOULD FALL CLOSE TO GUIDANCE VALUES ONCE AGAIN. RIDGE AXIS REMAINS ACROSS AREA ON SUNDAY WITH LITTLE CHANGE IN CONDITIONS EXPECTED FROM SATURDAY. WILL MENTION A SLIGHT CHANCE FOR THUNDERSTORMS IN THE PANHANDLE AGAIN BUT WILL LEAVE DRY REST OF AREA DRY SUNDAY AND SUNDAY NIGHT DESPITE THE ETA ATTEMPTING TO KICK A DRY LINE ACROSS AREA. AFTERNOON TEMPERATURES WILL BE SIMILAR TO SATURDAY VALUES IN THE WEST AND NORTH CENTRAL...BUT SHOULD CLIMB AROUND A CATEGORY HIGHER IN THE SOUTH AND NORTHEAST. IN THE EXTENDED...GOOD AGREEMENT BETWEEN MEDIUM RANGE MODELS FOR THE EXTENDED PACKAGE. THE MRF TENDS TO BE A LITTLE DEEPER THAN THE ECMWF WITH UPPER TROUGH PASSAGE TOWARD THE MIDDLE OF THE WEEK. WILL USE A BLEND OF MRF AND ECMWF FOR THIS FORECAST. PRECIPITATION CHANCES LOOK TO BE GOOD THROUGH WEDNESDAY...BUT WILL THEN TURN DRY FOR THURSDAY AND FRIDAY. TEMPERATURES WILL REMAIN ON THE HOT SIDE MONDAY...BUT A FRONTAL PASSAGE MONDAY NIGHT SHOULD BRING TEMPERATURES CLOSER TO NORMAL FOR REMAINDER OF EXTENDED. .LBF...NONE. AWJ
In the hours before
Special weather statement, Jun 8, 11:05 AM MDT, 3 hours 56 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-082045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1205 PM CDT FRI JUN 8 2001 ...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA... SURFACE HIGH PRESSURE WILL MOVE EAST AND AWAY FROM WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOUTHEAST WINDS ON THE BACK SIDE OF THIS SYSTEM WILL PULL INCREASING AMOUNTS OF MOISTURE NORTH INTO THE CENTRAL HIGH PLAINS. INCREASING LOW LEVEL MOISTURE...AND RISING AFTERNOON TEMPERATURES...WILL RESULT IN THE ATMOSPHERE BECOMING SUFFICIENTLY UNSTABLE TO GENERATE WIDELY SCATTERED THUNDERSTORMS OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA BY LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE BY EVENING AS ADDITIONAL ENERGY IS PROVIDED BY A WEAK WEATHER DISTURBANCE WHICH WILL MOVE EAST OUT OF THE ROCKIES ONTO THE WESTERN HIGH PLAINS. LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS. THE THREAT OF SEVERE WEATHER WILL BE THE GREATEST DURING THE EVENING HOURS OVER THE NORTHERN NEBRASKA PANHANDLE...AND DURING THE OVERNIGHT HOURS ACROSS NORTH CENTRAL NEBRASKA NEAR THE STATE LINE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE DURING THE EVENING HOURS FURTHER SOUTH OVER THE REST OF WESTERN AND SOUTHWEST NEBRASKA...BUT THESE STORMS WILL HAVE LIMITED COVERAGE AND IMPACT. WERT
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:02 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 58 min |
| Jun 8, 2:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Jun 8, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Jun 8, 5:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Jun 8, 5:47 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.